MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.074
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Date returned to manufacturer.(b)(6).Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a surgeon attempted to insert the pedicle screw into dense/hard bone, the tip of the screwdriver broke into a few pieces and the male threaded end of the holding sleeve broke.All fragments were retrieved.The procedure was completed with no delay utilizing similiar instrument.(b)(4).
 
Additional Manufacturer Narrative
Additional narrative: device manufacture date.Dhr review was completed.Part number: 03.632.074.Synthes lot number: 6631152.Supplier lot number: n/a release to warehouse date: 01-aug-2011.Expiration date: n/a.Manufactured by synthes (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.The t-handle t25 stardrive shaft ¿ long (03.632.074) is one of ten t25 driver shafts intended to be utilized for screw insertion in the matrix system.Of the ten t25 drivers available in the system, only four are intended for final tightening/loosening of locking caps (03.632.002, 03.632.072, 03.632.400 and 03.632.401) with the use of a 10nm torque limiting ratchet handle (03.620.061) and a countertorque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿ the returned driver was examined and the complaint condition was able to be confirmed as the device was found to have a broken distal tip with segments of the lobes missing.No definitive root cause was able to be determined; the failure mode is consistent with the application of excessive torque with the tip is not fully seated in the screw¿s drive recess.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned instruments were reviewed (both current revision and from the time of manufacture): top-level and shaft.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.No dimensional analysis could be performed due to post-manufacturing damage.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7154212
Report Number2939274-2017-50487
Device Sequence Number1447430
Product Code HXX
UDI-Device Identifier10705034719184
UDI-Public(01)10705034719184(10)6631152
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.074
Device Lot Number6631152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Initial Date Received by Manufacturer 11/29/2017
Supplement Date Received by Manufacturer01/19/2018
Initial Report FDA Received Date12/29/2017
Supplement Report FDA Received Date01/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1